Georgia, 2023

Hail in Georgia, April 26, 2023

April 26, 2023 · NWS JAX · 5 events in 2 counties and zones

A quasi-stationary frontal zone was meandering near the I-10 corridor in the afternoon under zonal flow aloft and passing weak short wave PVA. Cold temperatures aloft combined with shear and CAPE in the hail growth zone combined with diurnal instability and mesoscale boundary collisions to produce large hail in scattered severe afternoon and evening storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A quasi-stationary frontal zone was meandering near the I-10 corridor in the afternoon under zonal flow aloft and passing weak short wave PVA. Cold temperatures aloft combined with shear and CAPE in the hail growth zone combined with diurnal instability and mesoscale boundary collisions to produce large hail in scattered severe afternoon and evening storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 26, 1:16 PM EST, 14 minutes earlier.

Area forecast discussion, Apr 26, 1:16 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
216 PM EDT Wed Apr 26 2023

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 217 PM EDT Wed Apr 26 2023

Strong to isolated severe thunderstorms are expected to develop
after 20Z this afternoon along the Interstate 75 corridor, but
confidence in impacts at the GNV terminal are too low to include
anything other than vicinity coverage into the evening hours
tonight. Severe thunderstorms that develop later this afternoon
will be capable of producing large hail and significant downburst
winds, so please check for amendments as convection develops.
Thunderstorms should largely remain west of the I-95 corridor in
northeast FL, with confidence currently not high enough to
include vicinity coverage at the Duval County terminals. VFR
conditions should otherwise prevail at the regional terminals
until overnight fog and low stratus ceilings develop at VQQ after
06Z. Easterly winds will remain sustained around 10 knots this
afternoon outside of developing thunderstorm activity. Mainly
easterly winds will subside to less than 5 knots at the inland
terminals by 03Z, with speeds remaining around 5 knots at the
coastal terminals overnight. Surface winds will then shift to
southeasterly after sunrise on Thursday, with sustained speeds
then increasing to 5-10 knots by 15Z. Widespread showers and
thunderstorms are expected to overspread the regional terminals
after 18Z Thursday.

&&

.UPDATE...
Issued at 130 PM EDT Wed Apr 26 2023

Early afternoon surface analysis depicts a stationary frontal
boundary positioned along the Interstate 10 corridor, with high
pressure (1025 millibars) situated over coastal New England.
Aloft...zonal flow prevails across the southeastern states, with a
slow moving shortwave trough digging southeastward from the
southern Rockies towards the Texas and Oklahoma panhandles. Subtle
shortwave energy continues to stream across the southeastern
states within the zonal flow pattern. A healthy cumulus field has
developed over our region, with the Atlantic sea breeze boundary
already developing and moving inland from area beaches.
Temperatures at 17Z ranged from the mid 70s to the lower 80s, with
dewpoints generally in the 60s area-wide.

Convection will be triggered late this afternoon along inland
moving mesoscale boundaries, with higher coverage expected along
the I-75 corridor to the south of Gainesville during the late
afternoon and early evening hours. Moisture is going to be the
limiting factor to a more widespread severe weather outbreak, as
PWATs will likely remain below 1.5 inches at most locations
through tonight. However, cold temperatures aloft and colliding
mesoscale boundaries will result in isolated to widely scattered
convective coverage this afternoon for locations west of the I-95
corridor, and also mostly south of the I-10 corridor. ML CAPE
values of 1,000 - 1,500 j/kg, while Downdraft CAPE values rise to
around 1,000 j/kg across north central FL later this afternoon as
mid-level lapse rates steepen. There looks to be just enough
northwesterly speed shear in the -10 Celsius to -20 Celsius hail
growth zone for large hail potential for locations south of
Gainesville, where the Storm Prediction Center has indicated an
enhanced risk (level 3 out of 5) for severe thunderstorm
development, with a risk for downburst winds of 50-70 mph along
the I-75 corridor through early this evening, mainly across Marion
County. A lack of deep layered moisture will keep coverage
more isolated for locations east of the I-75 corridor in northeast
FL, with another area of slightly higher coverage expected near
the Alapaha and Ocmulgee Rivers in southeast GA late this
afternoon through early this evening. Highs this afternoon will
generally climb to the low to mid 80s at most locations, with
breezy onshore winds keeping coastal temperatures generally around
80 degrees this afternoon.

Thunderstorm activity that lingers into the evening hours along
the I-75 corridor and near the Alapaha / Ocmulgee Rivers in
southeast GA will fade by midnight. Low stratus ceilings will
again develop during the predawn and early morning hours on
Thursday across inland southeast GA and northern portions of the
Suwannee Valley, but boundary layer winds may keep fog potential
rather low early on Thursday morning. Thin cirrus cloudiness will
also be increasing from the west during the predawn and early
morning hours. Lows will generally remain in the low to mid 60s
for inland locations, with a light onshore breeze keeping coastal
lows in the upper 60s.

Shortwave troughing crossing the Texas and Oklahoma panhandles
tonight will pivot eastward across the Ozarks on Thursday and then
northeastward across the Tennessee Valley by Thursday night. This
feature will gradually develop surface low pressure along the
aforementioned stationary boundary over eastern Texas on Thursday
morning, with this feature then gradually deepening as it
accelerates northeastward towards the Tennessee and Ohio Valleys
by late Thursday afternoon and evening. This developing surface
low will lift the previously stationary frontal boundary along the
I-10 corridor northeastward as a warm front on Thursday afternoon
and evening. Our air mass will moisten in the warm sector from
southwest to northeast on Thursday afternoon as flow aloft backs
to southwesterly, and a few rounds of convection will likely
impact our area from Thursday afternoon through Thursday night.
The first round will likely occur along the inland moving Gulf
Coast sea breeze during the afternoon hours, with strong to
isolated severe thunderstorms possible, especially as this
activity intersects the Atlantic sea breeze boundary at locations
along or just west of the I-95 corridor. Stronger activity will
again be capable of producing strong downburst winds and hail.
Another round of convection associated with the lifting storm
system well to the northwest our our area could sweep across our
region towards or just after sunset. Highs on Thursday will climb
into the 80s at most locations before rainfall chances increase
from west to east during the mid to late afternoon hours.

&&

.MARINE...
Issued at 130 PM EDT Wed Apr 26 2023

A stationary frontal boundary will remain in place along the
Interstate 10 corridor through Thursday afternoon, while high
pressure centered along the New England coast maintains onshore
winds across our local waters through Thursday. Winds will remain
below Caution criteria through Thursday, with seas of 3-4 feet
expected both near shore and offshore.

Low pressure will then develop over the Ozarks on Thursday
afternoon, with this feature gradually strengthening as it
accelerates northeastward across the Tennessee and Ohio Valleys on
Thursday night. This feature will lift the stationary boundary
northward across our region as a warm front on Thursday afternoon
and evening, with strong to isolated severe thunderstorms expected
to move over our local waters from the west, mainly during the
evening hours. Stronger thunderstorms on Thursday evening will be
capable of producing strong wind gusts, hail, and frequent
lightning strikes. Outside of thunderstorm activity, southerly
winds will briefly strengthen on Thursday night to Caution levels
of 15-20 knots both near shore and offshore, with seas briefly
building to 4-6 feet for the offshore waters on Thursday night
and Friday. Winds will then shift to southwesterly on Friday
ahead of a weakening frontal boundary that will stall to the west
of our area on Friday night and Saturday. Low pressure will then
potentially develop along the northern Gulf coast by Sunday,
bringing increasing chances for showers and thunderstorms to our
area on Sunday afternoon and night ahead of a strong cold front
that will likely pass through our local waters by Monday.

Rip Currents: Persistent onshore winds and a developing
northeasterly ocean swell will create a high end moderate risk at
area beaches through Thursday. Strengthening southwesterly winds
should result in a low risk at area beaches on Friday.

&&

.FIRE WEATHER...
Issued at 130 PM EDT Wed Apr 26 2023

Easterly surface and transport winds will become breezy this
afternoon at coastal locations. Fair to good daytime dispersion
values are forecast area-wide. Scattered strong to severe
thunderstorms will be possible late this afternoon through early
this evening along the I-75 corridor, with higher probabilities
for damaging wind gusts and large hail in place for locations
south of Gainesville in north central FL. Easterly surface and
transport winds early on Thursday morning will shift to
southeasterly by early afternoon, with breezy conditions expected
to overspread our region during the afternoon hours, resulting in
good to marginally high dispersion values at all inland locations.
Strong to severe thunderstorms will be possible on Thursday
afternoon and evening area-wide, with activity moving from west to
east late in the day. Rounds of strong to severe thunderstorms
will persist into Friday. Surface and transport winds will shift
to southwesterly on Friday morning, with breezy to windy
conditions resulting in fair to good daytime dispersion values
despite abundant cloud cover. Widespread 1-2 inch rainfall amounts
are expected from late Thursday afternoon through Friday night,
with locally higher amounts possible where downpours train
repeatedly over the same locations.

&&

.HYDROLOGY...
Issued at 130 PM EDT Wed Apr 26 2023

Scattered slow moving thunderstorms this afternoon and evening
along the I-75 corridor and portions of north central FL will be
capable of producing localized flooding, especially for locations
south of Gainesville. Widespread showers and thunderstorms are
forecast from Thursday afternoon through Friday evening across our
region, producing widespread 1-2 inch rainfall totals, with
locally higher amounts possible. This rainfall will be mostly
beneficial in nature, but downpours that repeatedly train across
the same locations could result in a localized flood threat,
especially at urban locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  60  83  64  81 /  20  70  80  70
SSI  66  79  68  82 /   0  60  70  60
JAX  63  83  67  84 /  10  60  70  70
SGJ  67  81  67  83 /   0  60  70  70
GNV  63  87  67  83 /  30  50  50  70
OCF  63  89  67  83 /  60  40  70  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Apr 26, 12:42 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
142 PM EDT Wed Apr 26 2023

GAZ136-261815-
Wayne GA-
142 PM EDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of central Wayne County
through 215 PM EDT...

At 142 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doctortown, or near Jesup, moving northeast at 5 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jesup and Doctortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 8185 3166 8183 3165 8182 3165 8181
      3166 8181 3165 8180 3163 8179 3163 8177
      3161 8177 3161 8175 3160 8175 3161 8174
      3159 8171 3157 8170 3156 8186 3166 8198
      3169 8186
TIME...MOT...LOC 1742Z 227DEG 5KT 3162 8184

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Apr 26, 1:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
212 PM EDT Wed Apr 26 2023

GAZ136-261845-
Wayne GA-
212 PM EDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of east central Wayne
County through 245 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gardi, moving east at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jesup and Gardi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3163 8177 3161 8177 3162 8176 3161 8175
      3160 8175 3161 8174 3158 8170 3156 8170
      3154 8168 3154 8167 3153 8167 3153 8165
      3150 8165 3151 8184 3160 8191 3163 8178
TIME...MOT...LOC 1812Z 267DEG 7KT 3160 8177

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

NELSON

The radar

The Jacksonville radar (KJAX), 118 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Wayne

When
April 26, 1:30 PM EST
Where
Wayne County, 0.69 mi N of Gardi
Measured
1.75 in hail
Reported by
Public
Coordinates
31.540, -81.800

Large hail was reported in Gardi. This was a public reported relayed via Social Media.

Hail, Wayne

When
April 26, 1:55 PM EST
Where
Wayne County, 1.5 mi NNW of Mt Pleasant
Measured
1.75 in hail
Reported by
Public
Coordinates
31.450, -81.690

Golf ball size hail was observed along Highway 341 about 2 miles WNW of Post Road. Hail caused damage to the siding of a house and caused a crack in a car windshield.

Hail, Wayne

When
April 26, 2:15 PM EST
Where
Wayne County, 0.69 mi S of Mt Pleasant
Measured
1.5 in hail
Reported by
Public
Coordinates
31.420, -81.680

Hail was observed along Mt. Pleasant Road near Post Road. The report was relayed via Social Media. The time of the event was based on radar data.

Hail, Wayne

When
April 26, 2:30 PM EST
Where
Wayne County, 0.69 mi N of Gardi
Measured
1.75 in hail
Reported by
Public
Coordinates
31.540, -81.800

Hail was observed in Gardi. The reported was shared via Social Media.

Hail, Charlton

When
April 26, 2:31 PM EST
Where
Charlton County, 2.25 mi NE of Homeland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.870, -81.990

Multiple sizes of hail were reported near Homeland. The largest observed was golf ball size in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092162, 1092163, 1092164, 1092166, 1092165.